How Can Aspirin Cause Reye’s syndrome?

Reye’s syndrome is one of the rare illnesses of human being which can be fatal if left untreated at early stages. Though there are a lot of cases and incidence reported, its mechanism of “rise and fall” is poorly understood. Several reasons were hypothetically assumed and there was confusion about other disease condition, which has symptoms of Reye’s disease. Viral infection causes this rare syndrome which is determined by the host gene and progress to severe brain dysfunction. Toxins, drugs like aspirin (acetylsalicylic acid) and insecticides are some of the exogenous factors modified the syndrome to more severe. Mortality cases up to 40% reported because of cerebral dysfunction.

How Can Aspirin Cause Reye’s syndrome?

Salicylate is an ester of salicylic acid. Aspirin is the best-known example for acetylsalicylic acid. An excess dose of aspirin causes salicylate poisoning which is potentially serious. The association of Reye’s syndrome with aspirin arose as the symptoms and clinical manifestation of salicylate poisoning are of similar to Reye’s syndrome. The earlier epidemiological report has declared that excess use of aspirin caused progress to Reye’s. But this concept is completely vanished in the current era due to advancement in several molecular and biochemical techniques. Reyes’s is elaborated as inborn errors of metabolism without any direct association to aspirin.

Aspirin and acetaminophen (paracetamol) both toxic to hepatic cells and there exist many parallels between Reye’s disease and aspirin intoxication. However, there is no strong evidence for the adequate dose use of aspirin and therefore expert concluded that aspirin is not associated with Reyes’s syndrome. The concept of children susceptibility to Reye’s syndrome because of more aspirin use is still a matter of concern. The aspirin pack has a warning label, which caused the clinical researcher to justify and still now it is discussed in several overviews.

There are two different mechanisms of hepatotoxicity associated with the use of salicylates. This mechanism also observed in Reye’s disease. First is the separation of oxidative phosphorylation by means of proton translocator action of salicylates. While the second is mitochondrial beta-oxidation of long-chain fatty acids inhibition because of the deprived active transport system with the successive buildup of non-metabolized free fatty acids. In order to prove experimentally, a high concentration of salicylate is required for both mechanisms. However, in a clinical situation, the patients with Reye’s syndrome the salicylate level are extremely low and the mitochondrial lesion is fully transient and reversible even at high concentration. Although these principles are fascinating, still there is no substantial proof that certain chemical agent e.g. Aspirin, if any, in the plasma of patients with Reye syndrome is responsible for the fulminant liver failure of the disease.

Infection in upper airways and larynx was frequent in the US under the age 10. Aspirin was effective in preventing the bacterial infection and febrile inflammatory disease. No cases of Reye syndrome associated with respiratory disease. Likewise, in Japan, nearly 200,000 children received aspirin for Kawasaki disease according to the guideline of British practical therapy of Kawasaki disease. Only one case of Reye syndrome associated with Kawasaki disease. Many experts opinions raised in favor of an association between aspirin ingestion and Reye syndrome which are more fiction than fact.

The USA conducted a very large epidemiology trial research to verify the relationship between aspirin ingestion and Reye’s syndrome. 70 pediatrics institutes participated in the trial searching for interaction. The study was prematurely concluded there was “strong relationship between aspirin and Reye’s syndrome”. The incidence was higher i.e., more than 90% of cases developed the syndrome after prescribing aspirin thus suggesting the association between two. But the recommendation was to limit the dose of aspirin among the children. Thus the study remained biases and to minimize the bias another attempt was made further. It resulted in 17% cases showed an association between aspirin-Reye out of 88 % of cases. Not a single has ever reported about the direct interaction between aspirin and Reye’s.

Also Read:

Was this article helpful?

Yes No
×

Suggestions to Improve the Article

This article contains incorrect information.

This article does not have the information I am looking for.


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Suggestions to Improve the Article

×

How Did This Article Help?

This Article Did Change My Life!


I Have a Medical Question.

Ask A Doctor Now

If you are facing a medical emergency, call your local emergency services immediately, or visit the nearest ER or urgent care facility
×

Thank you for your feedback.